Acute ischaemic colitis associated with oral phenylephrine decongestant use

Academic Article

Abstract

  • In this case, the authors have presented for the first time that ischaemic colitis may be associated with phenylephrine use. Since phenylephrine is the more common active ingredient in over-the-counter (OTC) cold medications, other presentations may follow this case. A MEDLINE search was performed for all case reports or case series of ischaemic colitis secondary to pseudoephedrine or phenylephrine use published between 1966 and 2013. The search resulted in four case reports and one case series describing patients with acute onset ischaemic colitis with exposure to pseudoephedrine immediately prior to onset. However, we found no case reports of ischaemic colitis associated with phenylephrine use. We present this case as an unexpected clinical outcome of phenylephrine, which has not been associated with ischaemic colitis in the literature. Also, this case serves as a reminder of the important clinical lesson to question all patients' use of OTC and prescribed medications. Copyright 2014 BMJ Publishing Group. All rights reserved.
  • Published In

  • BMJ Case Reports  Journal
  • Digital Object Identifier (doi)

    Author List

  • Ward PW; Shaneyfelt TM; Roan RM